The Wellness Q&A with Elaine Moore

Welcome to the Wellness Q&A where members can ask Elaine Moore any health-related question. Moore is a medical writer and retired clinical laboratory scientist with over 30 years experience in immunology. Get started by selecting Member Questions. This is a question-and-answer forum, and each thread represents a member question or set of questions. The question will only appear once it's answered. Thank you for joining.

 

 


Taking Niacinamide supplements with anti-thyroid drug
Last Post 15 Nov 2019 03:38 PM by Elaine Moore. 1 Replies.
Printer Friendly
  •  
  •  
  •  
  •  
  •  
Sort:
PrevPrev NextNext
You are not authorized to post a reply.
Author Messages
CyndalaUser is Offline New Member New Member Posts:
--
07 Nov 2019 09:46 AM
    Hi Elaine,
    After a recent stay in the hospital (for a condition not related to my hyperthyroidism), the attending physicians at the hospital reviewed my medications and list of supplements and told me to discontinue every supplement I was taking except for a multi-vitamin. As for prescription meds, I am currently taking 7.5mg Methimazole daily for thyroid nodules, along with 60mg Extended Release Propranolol (for blood pressure and anxiety symptoms) and 15mg daily Busipirone (for anxiety).

    I am concerned because I have had multiple cases of basal cell skin cancer, and my dermatologist wants me to take 1,000mg of niacinamide daily (OTC) because it reportedly helps prevent future instances of skin cancer in high-risk patients. I mentioned this to the doctors at the hospital, but they still didn't want me taking any other supplements and didn't fully explain why.

    I would like to resume taking the niacinamide, since it was recommended for me by the dermatologist -- yet I don't want to cause any liver problems. I went online and found a few articles about niacinamide carrying the risk of liver damage:

    One example: "Niacinamide might harm the liver, especially when used in high doses. Taking niacinamide along with medication that might also harm the liver can increase the risk of liver damage. Do not take niacinamide if you are taking a medication that can harm the liver."

    I am well aware that Methimazole carries a risk for liver damage -- though I am on a relatively low dosage (7.5mg daily) according to my endocrinologist. So far, there are no signs on liver damage in my blood work. But I feel it is important to watch which supplements I am taking, especially if there is a risk to the liver. Do you have any thoughts on this topic? I plan to ask my GP about this at my next physical, but he is the sort who would tell to me follow what the hospital physicians advised last month ....Thank you.
    Elaine MooreUser is Offline Veteran Member Veteran Member Posts:3172
    --
    15 Nov 2019 03:38 PM
    Hi,
    sounds like the hospital physicians don't realize the value of supplements. Many supplements, such as alpha lipoic acid, milk thistle, N-acetyl-cysteine and others protect the liver. Niacinamide is well known for protecting against skin cancer. My husband and I have both had skin cancers and take it daily.
    Extended release niacin, which was once used for lowering cholesterol, is known to damage the liver but the buffering agent of the amide in niacinamide makes it safer.
    I'm a really big fan of supplements so I'd say evaluate benefits against potential risks. in this case I'd say there appear to be more benefits. Because your MMI dose is low and your liver function tests are normal, I'd follow the dermatologist's recommendations. best, elaine
    You are not authorized to post a reply.




    ELAINE-MOORE.COM
    Elaine Moore Graves' Disease and Autoimmune Disease Education 

    Copyrighted by Elaine Moore © 2008-2020 All Rights Reserved. All writing and images copyrighted.
    Copyright Notices and Disclaimer